Hail, Coconino
- When
- September 9, 1:41 PM MST
- Where
- Coconino County, 1.7 mi E of Munds Park
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 34.900, -111.640
An off duty NWS Employee reported 1 inch diameter hail in Munds Park.
A thunderstorm produced one inch hail in Munds Park and a mud slide in Oak Creek Canyon.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGZ wrote it up.
A thunderstorm produced one inch hail in Munds Park and a mud slide in Oak Creek Canyon.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Sep 9, 10:15 AM MST, 3 hours 26 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1015 AM MST FRI SEP 9 2011 .SYNOPSIS...A LOW PRESSURE SYSTEM MOVING INTO NORTHERN ARIZONA WILL BRING SCATTERED TO NUMEROUS THUNDERSTORMS AND COOLER DAYTIME TEMPERATURES THROUGH SATURDAY. THE LOW WILL SET UP OVER SOUTHERN CALIFORNIA SUNDAY INTO THE EARLY PART OF NEXT WEEK...WITH THE CHANCE OF THUNDERSTORMS CONTINUING OVER NORTHERN ARIZONA EACH DAY. && .DISCUSSION...WET PERIOD IN-STORE FOR TODAY AND OVERNIGHT AS MOISTURE AND INSTABILITY MOVES NORTHWARD INTO NORTHERN AZ. SOUNDINGS THIS AFTERNOON ARE DECENTLY UNSTABLE. MAIN CONCERN WILL BE THUNDERSTORMS PRODUCING HEAVY RAINFALL...AND SOME AREAS MAY SEE BANDED THUNDERSTORMS...AND THESE AREAS MAY SEE LOCALIZED FLOODING IF BANDING OCCURS. CHC'S FOR PRECIP. HAVE BEEN INCREASED ESPECIALLY ALONG THE RIM AND SOUTH THIS AFTERNOON AND OVERNIGHT. LOCALIZED HEAVY RAIN WAS MENTIONED IN THE ZONES...AND MODERATE STORMS WERE INTRODUCED INTO THE WEATHER GRIDS FOR THIS AFTERNOON AND OVERNIGHT. HAZARDOUS WEATHER OUTLOOK (HWO) WAS UPDATED TO ELEVATE THE LOCALIZED HEAVY RAIN THREAT. && .PREVIOUS DISCUSSION /335 AM MST/... WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS AN UPPER LEVEL SHORTWAVE SHEARING OUT ALONG THE AZ / UT BORDER. 88D IS ACTIVE AS WELL...WITH 4 LARGE AREAS OF SHOWERS WITH ISOLATED TSTORMS ONGOING. WE ARE EXPECTING ANOTHER ACTIVE THUNDERSTORM DAY TODAY AS MID AND UPPER LEVEL TEMPS HAVE COOLED AND LITTLE CHANGE IN MOISTURE PROFILES IS EXPECTED TODAY. TONIGHT THROUGH SUNDAY...PROGS STILL SHOW A LOW PRESSURE SYSTEM TO DEVELOP AND THE SIT OVER SOUTHERN CALIFORNIA. THE RESULT IS A SHIFT TO A MORE SOUTHERLY FLOW...BRINGING IN ADDITIONAL MOISTURE IN FROM THE SOUTH. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED...OCCURRING BOTH DAY AND NIGHT DUE TO INCREASING SHEAR AND COOLING TEMPS ALOFT. SOME STRONGER STORMS ARE POSSIBLE WITH THE MAIN THREATS BEING LOCAL LARGE HAIL...FLASH FLOODING AND CLOUD TO GROUND LIGHTNING. SUNDAY SHOULD FEATURE THE STRONGEST STORMS AS PROGS SHOW THE COOLEST TEMPS ALOFT...A COUPLE OF 60 KT JET MAXES OVERHEAD AND SOME SYNOPTIC SCALE LIFT FROM A SHORTWAVE MOVING THROUGH FAR NWRN AZ. MONDAY THROUGH THE MIDDLE OF NEXT WEEK...THE LOW PRESSURE SYSTEM IS FORECAST TO MOVE SLOWLY FROM SOUTHERN CALIFORNIA INTO NORTHERN ARIZONA. ALTHOUGH SOMEWHAT DRIER AIR IS FORECAST...MOISTURE SHOULD STILL BE SUFFICIENT FOR SCATTERED MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS...ESPECIALLY WITH THE COLDER AIR ALOFT ADDING TO INSTABILITY. && .AVIATION...FOR THE 18Z PACKAGE...A LOW PRESSURE SYSTEM WILL BRING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO THE REGION. SHOWER AND STORM ACTIVITY WILL CONTINUE THROUGH THE OVERNIGHT PERIOD. STRONGER STORMS MAY CONTAIN MVFR OR IFR CONDITIONS ALONG WITH ERRATIC AND GUSTY WINDS...AND HAIL. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC..................TC/DL AVIATION................BOHLIN FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1001 AM MST FRI SEP 9 2011 AZZ004>018-037>040-100730- KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY- COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS- NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY- CHUSKA MOUNTAINS AND DEFIANCE PLATEAU- LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY- LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY- LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY- WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS- NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS- OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA- NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264- 1001 AM MST FRI SEP 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST CENTRAL ARIZONA. .DAY ONE...TODAY AND TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE NORTHLAND TODAY. SOME STORMS WILL PRODUCE HEAVY RAINFALL AND HAIL. THERE IS THE POTENTIAL TODAY FOR LOCALIZED FLOODING...ESPECIALLY IF SEVERAL STORMS TRACK OVER THE SAME AREA IN A SHORT PERIOD OF TIME. THUNDERSTORMS ACTIVITY IS EXPECTED TO CONTINUE OVERNIGHT WITH A FEW STORM CAPABLE OF PRODUCING HEAVY RAIN. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVER NORTHERN ARIZONA SATURDAY THROUGH SUNDAY AS LOW PRESSURE AFFECTS THE REGION. SOME OF THE STORMS MAY BECOME STRONG FRIDAY AND SATURDAY...WITH HAIL... STRONG WIND GUSTS...AND LOCALLY HEAVY RAINFALL. STORMS ARE EXPECTED TO CONTINUE SATURDAY NIGHT. A CHANCE OF STORMS WILL CONTINUE THROUGH NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 1214 PM MST FRI SEP 9 2011 AZZ004-006-092000- COCONINO AZ- 1214 PM MST FRI SEP 9 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA UNTIL 100 PM MST AT 1213 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A THUNDERSTORM 12 MILES NORTHWEST OF NORTH RIM ENTRANCE STATION...MOVING SOUTHEAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING HEAVY RAIN AND HAIL. RADAR RAINFALL ESTIMATES OF 0.50 TO 1.0 INCHES OF RAIN IS POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... NORTH RIM ENTRANCE STATION... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME UNIMPROVED ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. && LAT...LON 3634 11205 3623 11235 3649 11251 3661 11230 TIME...MOT...LOC 1910Z 331DEG 12KT 3642 11229 TC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE FLAGSTAFF AZ 125 PM MST FRI SEP 9 2011 AZZ015-037-038-092045- YAVAPAI AZ-COCONINO AZ- 125 PM MST FRI SEP 9 2011 THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA UNTIL 145 PM MST AT 118 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NORTH OF SEDONA...MOVING SOUTHEAST AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... MUNDS PARK... ROUTE 89A BETWEEN MILE POSTS 375 AND 390... PRECAUTIONARY/PREPAREDNESS ACTIONS... VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN YOURSELF AND OTHER VEHICLES. && LAT...LON 3496 11149 3479 11175 3497 11198 3509 11166 TIME...MOT...LOC 2024Z 311DEG 18KT 3495 11168 KD
The Flagstaff radar (KFSX), 54 km away, was scanning. The volume nearest the first event began at 20:43 UTC.
1 hail, 1 debris flow. Local standard time, as filed.
An off duty NWS Employee reported 1 inch diameter hail in Munds Park.
A mud slide along Highway 89 in Oak Creek Canyon partially closed the highway near mile post 378 for approximately four hours.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arizona in 2011Every state in 2011This day in weather historyWarnings in Arizona, September 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348560, 348561.